Virginia, 2005

Winter Storm in Virginia, December 5 to 6, 2005

December 5 to 6, 2005 · NWS AKQ · 15 events in 15 counties and zones

A winter storm produced four to as much as seven inches of snow and sleet across central Virginia and the Virginia northern neck. The snow caused hazardous driving conditions, which resulted in numerous accidents.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A winter storm produced four to as much as seven inches of snow and sleet across central Virginia and the Virginia northern neck. The snow caused hazardous driving conditions, which resulted in numerous accidents. The highest amounts were reported at Essex county (northwest portion) 7", Newland in Richmond county 6", Mangohick in King William county 5.2", Lake Louisa Dam in Louisa county 5", Northumberland in Northumberland county 5", Westmoreland county 5", Ruther Glen in Caroline county 4.5", Cumberland county (northern portion) 4", Richmond Airport 4", Lancaster county (northern half) 4", and Powhatan county 4".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 5, 4:16 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 5, 4:16 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 AM EST MON DEC 5 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
COOLING ALF TKG PLACE NOW...BUT SFC THRU BNDRY LYR A LTL SLOWER TO
COOL.  VRY LTL CAA TKG PLACE AT SFC THRU BNDRY LYR BASED ON UPSTREAM
CONDS...SO IT WL TK HEAVY PRECIP TO COOL THE COLUMN AND CHG PRECIP
TO ALL SNOW.  FEW SNOW FLAKES AND PL ARE MXG IN WITHIN NW EDGE OF
PRECIP SHIELD...BUT MSTLY RAIN.

PRECIP WL BEGIN AS MIX OVR INTERIOR AREAS...THEN CHG TO SNOW
QUICKLY.  AREAS FM FVX TO RIC TO TAPPAHANNOCK WL SEE A MIX THRU MUCH
OF THE MORN...THEN CHG TO SNOW DURING THE AFTN...BUT INTENSITY WL BE
LGT ENUF TO LIMIT ACCUMULATION...PLUS WTH WARM GROUND...ACCUM WL BE
LIMITED THRU THE DAY.  AREAS N AND W OF RIC WL SEE ACCUM SOONER.  IN
LWR MD PRECIP WL BEGIN THRU THE MORN AS A MIX...THEN ALL SNOW BY
AFTN NW OF SBY. OXB AND WAL/MFV WL SEE MIX CHG TO ALL SNOW FROM
NW TO SE THRU THE MORNING...BUT STILL MXG WTH RAIN AND SLEET THRU
THE AFTN...CHG TO PERIOD OF SNOW DURING THE EVE AND
NGT.

LLVL/MIDLVL FRCG INCRS SGNFCNTLY THS AFTN/EVE...AND QUICK WARMING
ALF WL KP THE MIX IN THE FVX/RIC/TAPPAHANNOCK ZONE...BUT SFC TEMPS
WL HOVER NR OR JUST ABV FREEZING FROM THIS ZONE AND TO THE N AND W.
DURING THE EVENING...DEEPER COOLING TKS PLC...AND SNOW WL SPREAD E
TO AVC...EMV...AKQ...FYJ TO SHORE OF BAY IN MIDDLE PENINSULA.  SE VA
AND NE NC MAY SEE A BRIEF MIX BEFORE PRECIP TURNS TO BRIEF PD OF
SNOW SHOWERS.

SW ACTVTY WL END QUICKLY OVRNGT IN INLAND AREAS...AND END CSTL AREAS
TWD MORN.  TOTAL ACCUMS LUK TO BE 3-6 N AND W OF RIC...WTH FVX TO
RIC TO TAPPAHANNOCK 1 TO 2 INCHES.  IN MD...CAMBRIDGE CUD SEE 3-6
WHILE SBY 2-4 AND MFV/WAL/OXB AN INCH OR TWO.  DUSTINGS TO AN INCH
PSBL AVC TO ASJ...EMV...AKQ...FYJ...FKN AND WILLIAMSBURG.  LTL TO NO
ACCUM IN HMPTN RDS AND NE NC.

WARNINGS WL BE ADDED TO POWHATAN...AS FAR NW POWHATAN CUD SEE TOTALS
ARND 4...AND WARNINGS ALSO EXPANDED NE ACROSS PARTS OF NRN NECK
INTO DORCHESTER COUNTY.  ADVSY WL BE ISSUED FOR FVX THRU RICHMOND
METRO AREA...TAPPAHANNOCK AND SBY AREA.

DEEP CAA AND CLOUDS EXITING TUE.  HGH TEMPS IN UPR 30S TO LWR 40S.
TUE NGT PRBLY COLDEST NGT SO FAR THIS SEASON...AND WED CONTS WTH THE
MUCH BELOW NORMAL TEMPS.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
MUCH BETTER CONSENSUS DVLPG IN LONG RANGE GDNC FOR PTNLY SGNFCNT
SNOWSTORM LT THU INTO EARLY FRI.  PATN SUPPORTIVE OF ARCTIC LLVL
AIRMASS OVR REGION...WTH STG UPR SYSTEM TRACKING ACROSS TN
VALLEY...AND THRU MID ATLC REGION.  FINE DETAILS NOT PSBL THIS FAR
OUT...BUT BEST CHCS FOR SNOW AS USUAL INTERIOR AREAS...BUT CUD BE
BROAD TRANSITION ZONE OF MIXED PRECIP AS STG WAA ALF SUGG...WTH VRY
COLD LLVLS ASSOC WTH ARCTIC AIRMASS.  FOR NOW WORDING IN A CHANCE OF
SNOW INTERIOR AREAS...AND RAIN/SNOW FOR HMPTN RDS AND CSTL NE NC.

BEYOND FRIDAY...NOT MUCH AGREEMENT OF LONG RANGE GDNC...BUT BELOW
NORMAL TEMPS LUK TO CONT.
&&

.AVIATION...
MVFR CONDITIONS GIVING WAY TO IFR CONDITIONS AS MORNING PROGRESS
FROM S TO N...SOME LIFR CEILINGS POSS THIS AFTN WITH HEAVIER
PRECIP...CLD SEE LIFR VIS N/W RIC/SBY LATE THIS AFTN AND EVE IN
ISOLATED BURSTS OF HEAVY SNOW. CIELNGS BEGIN TO LIFT TOWARDS
1-1.5KFT LATE TONIGHT.

&&

.MARINE...
WINDS AND SEAS BUILD TO SCA LVLS THRUOUGHT BY MIDNIGHT FROM S TO N
AS CSTL LOW STRENGTHENS AS IT LIFTS NE (MAX 25-30 KT WINDS AND 8-10
FT SEAS). GIVEN HOW COOL BL IS...GUSTS SHLD STAY BLW GALE FORCE. SCA
CONDITIONS GRAD SUBSIDE TUE AND TUE NIGHT. SUB SCA WED INTO THU. DID
UP WINDS/SEAS A BIT THU NIGHT AND FRI TO TREND TOWARD APPARENT CSTL
LOW FOR THEN. FOR NOW GIVEN UNCERTAINITY ABT EXACT STORM STENGTH AND
TRACK HAVE KEPT THINGS TO MINIAMAL SCA FOR NOW...WOULDNT SUPRISE ME
TO HAVE WINDS/SEAS AT LEAST AS STRONG AS TODAYS SYSTEM...W/ GALES
NOT OUT OF THE REALM OF POSSIBILITY.
&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FOR MDZ021 UNTIL 10 AM TUESDAY.
  ...WINTER WEATHER ADVISORY FOR MDZ022>024 UNTIL 10 AM TUESDAY.
NC...SMALL CRAFT ADVISORY FOR NCZ102 UNTIL 6 PM TUESDAY.
VA...WINTER STORM WARNING FOR VAZ048-049-061>064-069-074>077 UNTIL
     10 AM TUESDAY.
  ...WINTER WEATHER ADVISORY FOR VAZ060-067-068-070>073-078-083-085-
     099 UNTIL 10 AM TUESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630-631-633 UNTIL 1 PM TUESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ632-650-652-654-656-658 UNTIL 6 PM
     TUESDAY.
&&

SHORT TERM...NS
LONG TERM...NS
AVIATION...MALOIT
MARINE...MALOIT
Hazardous weather outlook, Dec 5, 5:30 AM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EST MON DEC 5 2005

NCZ015>017-030>032-102-VAZ095-097-098-100-061030-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-CHESAPEAKE-
VIRGINIA BEACH-NORTHAMPTON VA-
530 AM EST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH
CAROLINA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WITH SNOWFALL ACCUMULATIONS WILL BE NEEDED.

MDZ021-VAZ048-049-061>064-069-074>077-061030-
DORCHESTER-FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
POWHATAN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
530 AM EST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...NORTH
CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT FOR 4 TO 7
INCHES OF SNOW.  SEE WSWAKQ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SNOW THURSDAY NIGHT AND EARLY FRIDAY AS A
STORM MAY ORGANIZE OFF THE CAROLINAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WITH SNOWFALL ACCUMULATIONS WILL BE NEEDED.

MDZ022>025-VAZ060-067-068-070>073-078-083-085-099-061030-
WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-PRINCE EDWARD-
NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
LANCASTER-NEW KENT-MIDDLESEX-ACCOMACK-
530 AM EST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT FOR 1
TO 4 INCHES OF SNOW.  SEE WSWAKQ FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SNOW THURSDAY NIGHT AND EARLY FRIDAY AS A
STORM MAY ORGANIZE OFF THE CAROLINAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WITH SNOWFALL ACCUMULATIONS WILL BE NEEDED.

ANZ630>633-650-652-654-656-658-061030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
530 AM EST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT. SEE CWFAKQ
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WITH SNOWFALL ACCUMULATIONS WILL BE NEEDED.

NCZ012>014-VAZ065-066-079>082-084-086>094-096-061030-
NORTHAMPTON NC-HERTFORD-GATES-MECKLENBURG-LUNENBURG-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GLOUCESTER-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-
530 AM EST MON DEC 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH
CAROLINA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A MIX OF PRECIPITATION IS EXPECTED BY THIS AFTERNOON...CHANGING TO
SNOW AND SLEET LATE THIS AFTERNOON...ENDING AS SNOW SHOWERS
TONIGHT. UP TO AN INCH OF SNOW IS POSSIBLE LOCALLY. SEE SPSAKQ FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF SNOW OR RAIN THURSDAY NIGHT AND EARLY FRIDAY
AS A STORM MAY ORGANIZE OFF THE CAROLINAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WITH SNOWFALL ACCUMULATIONS WILL BE NEEDED.

07

In the hours before

Special weather statement, Dec 5, 5:00 AM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
500 AM EST MON DEC 5 2005

VAZ065-066-079>081-084-086-090-051200-
MECKLENBURG-LUNENBURG-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
GLOUCESTER-MATHEWS-JAMES CITY-
INCLUDING THE CITIES OF...SOUTH HILL...LAWRENCEVILLE...
PETERSBURG...HOPEWELL...WILLIAMSBURG
500 AM EST MON DEC 5 2005

...A WINTRY MIX OF PRECIPITATION EXPECTED TODAY AND TONIGHT...

LOW PRESSURE IS DEVELOPING OVER THE SOUTHEAST STATES THIS
MORNING...AND WILL TRACK ALONG THE CAROLINA COAST THIS AFTERNOON
AND TONIGHT...THEN OFFSHORE BY EARLY TUESDAY.

PERIODS OF RAIN MIXED WITH SNOW AND SLEET ARE EXPECTED THROUGHOUT
THE DAY TODAY...FROM SOUTH HILL TO PETERSBURG AND WILLIAMSBURG. THE
MIXED PRECIPITATION WILL LAST INTO THIS AFTERNOON...WHEN
PRECIPITATION WILL CHANGE TO SNOW AND SLEET. PRECIPITATION WILL
END AS SCATTERED SNOW SHOWERS TONIGHT.

SNOW AND SLEET ACCUMULATIONS OF UP TO AN INCH EXPECTED THROUGH
THIS AFTERNOON. TEMPERATURES WILL STAY IN THE LOWER AND MID
30S...POTENTIALLY RESULTING IN SOME ROADWAYS...BRIDGES AND
OVERPASSES BECOMING SLIPPERY. THE MOST LIKELY TOTAL SNOW AND SLEET
ACCUMULATION FROM THE STORM IS EXPECTED TO BE AROUND 1 INCH.

SOME BRIDGES AND OVERPASSES MAY BECOME SLIPPERY LATE THIS
AFTERNOON AND THIS EVENING.

NCZ012>014-VAZ087>089-091>094-096-051200-
NORTHAMPTON NC-HERTFORD-GATES-GREENSVILLE-SUSSEX-SURRY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...EMPORIA...
WAKEFIELD...POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON
500 AM EST MON DEC 5 2005

...A WINTRY MIX OF PRECIPITATION EXPECTED TODAY AND TONIGHT...

LOW PRESSURE IS DEVELOPING OVER THE SOUTHEAST STATES EARLY MONDAY
MORNING...AND WILL TRACK ALONG THE CAROLINA COAST MONDAY
AFTERNOON AND MONDAY NIGHT...THEN OFFSHORE BY EARLY TUESDAY.

PERIODS OF RAIN OCCASIONALLY MIXED WITH SNOW AND SLEET ARE
EXPECTED THROUGH TODAY...FROM JACKSON AND EMPORIA TO
AHOSKIE...FRNAKLIN AND NEWPORT NEWS. THE MIXED PRECIPITATION WILL
LAST INTO MONDAY EVENING...BEFORE ENDING AS SCATTERED SNOW SHOWERS
MONDAY NIGHT.

SNOW AND SLEET ACCUMULATIONS OF AROUND A DUSTING ARE POSSIBLE
BEFORE PRECIPITATION ENDS OVERNIGHT.

NS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Amelia

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Amelia forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Winter Storm, Caroline

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Caroline forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Winter Storm, Cumberland

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Cumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Winter Storm, Essex

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Essex forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Goochland

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Goochland forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Winter Storm, Hanover

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Hanover forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Henrico / Richmond

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Henrico / Richmond forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Winter Storm, King and Queen

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
King and Queen forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, King William

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
King William forecast zone
Reported by
DEPT OF HIGHWAYS

Winter Storm, Lancaster

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Lancaster forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Winter Storm, Louisa

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Louisa forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Northumberland

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Northumberland forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Winter Storm, Powhatan

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Powhatan forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Winter Storm, Richmond

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Richmond forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Winter Storm, Westmoreland

When
December 5, 7:00 AM EST to December 6, 5:00 AM EST
Where
Westmoreland forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488956, 5488957, 5488958, 5488959, 5488960, 5488961, 5488962, 5488963, 5488964, 5488965, 5488966, 5488967, 5488968, 5488969, 5488970.